Evidence map›Paper›PMID 31919066›Full record

ArticleBMJ case reports2020

Intravenous epinephrine overdose in prehospital management of suspected anaphylaxis.

Jack Callum, Myles Rivlin, Patrick Carroll

Abstract readCase Reports
In one paragraph

Article in BMJ case reports, 2020. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 4 papers.

0numbers the graph read from it
0cells of the map it votes in
4citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

4 citing papers in PubMed.

  1. Review
  2. Article
  3. Article
  4. CSACI position statement: transition recommendations on existing epinephrine autoinjectors.Allergy, asthma, and clinical immunology : official journal of the Canadian Society of Allergy and Clinical Immunology · 2021
    Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

3 authors.

Jack CallumGeneral Medicine, Metro North Hospital and Health Service, Redcliffe, Queensland, Australia jacktcallum@gmail.com.ORCID http://orcid.org/0000-0002-9666-9184
Myles RivlinGeneral Medicine, Metro North Hospital and Health Service, Redcliffe, Queensland, Australia.
Patrick CarrollGeneral Medicine, Metro North Hospital and Health Service, Redcliffe, Queensland, Australia.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

A 65-year-old woman called paramedics for stridor and neck swelling following an insect bite with a possible anaphylactic reaction. On arrival paramedics administered intramuscular epinephrine without any observed improvement in stridor. Paramedics then prepared 5 mg of 1:1000 epinephrine for nebulised administration, which was inadvertently given intravenously. The patient developed tachycardia, anxiety and a severe headache, with biochemical evidence of cardiac necrosis without any haemodynamic compromise. The patient recovered over the next 24 hours and no long-term sequelae were identified on CT coronary angiogram, electrocardiography (ECG) echocardiography or invasive angiography. This case highlights the risk of cardiac ischaemia during epinephrine administration and the importance of protocols to ensure appropriate dosing. This case also raises questions regarding appropriate management of epinephrine overdose and shines a light on the absence of guidelines on the prevention of complications from epinephrine administration.

Indexed as

Medical ErrorsAdministration, IntravenousAgedAnaphylaxisDiagnosis, DifferentialDrug OverdoseElectrocardiographyEmergency Medical ServicesEpinephrineFemaleHumansInjections, IntramuscularTachycardia, VentricularEpinephrinearrhythmiasIschaemic heart diseaseprehospitalsafetytoxicology

Identifiers

PMID31919066
PMCPMC6954811

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.